×

zbMATH — the first resource for mathematics

High action orbits for Tonelli Lagrangians and superlinear Hamiltonians on compact configuration spaces. (English) Zbl 1114.37034
Multiplicity results for solutions of various boundary value problems are known for dynamical systems on compact configuration manifolds, given by Lagrangian or Hamiltonian systems which have quadratic growth in the velocities or momenta. The paper under review extends some of these results to the classical setting of Tonelli Lagrangians, or to the Hamiltonians which are superlinear in the momenta and have a coercive action integrand.
More precisely, let \(M\) be a compact manifold, the configuration space of a (possibly nonautonomous) – Lagrangian system, given by a Lagrangian \(L:\mathbb R\times TM\to \mathbb R\). Here \(TM\) is the tangent bundle of \(M\), and its elements are denoted by \((q,v)\), where \(q\in M\), and \(v\) is a tangent vector at \(q\). A classical assumption is that \(L\) should be a Tonelli Lagrangian, meaning that \(L\) is fiberwise \(C^2\)-strictly convex (that is \(\partial_{vv} L>0\)), and has superlinear growth on each fiber.
Tonelli assumptions imply existence results for minimal orbits, such as the existence of an orbit having the minimal action connecting two given points on \(M\), or the existence of a periodic orbit of minimal action in every conjugacy class of the fundamental group of \(M\) (if \(L\) is assumed to be periodic in time).
However, existence and multiplicity results for orbits with large action and large Morse index have been known only for a smaller class of Lagrangians, namely Lagrangians that behave quadratically in \(v\) for large \(| v| \). In the present paper it is proved that such results hold for any Tonelli Lagrangian which induces a complete vector field. To formulate the results, fix a submanifold \(Q\) of \(M\times M\) and consider orbits \(\gamma :[0,1]\to M\) satisfying the following (nonlocal) boundary condition: \[ (\gamma (0),\gamma (1))\in Q , \] \[ D_vL(0,\gamma (0),\gamma '(0))[\xi_0]= D_vL(1,\gamma (1),\gamma '(1))[\xi_1], \] for every vector \((\xi_0,\xi_1)\in T(M\times M)\) which is tangent to \(Q\) at \((\gamma (0),\gamma (1))\). Note that if \(Q\) is the diagonal submanifold, then the above condition yields to periodic orbits; if \(Q\) is a singleton \((q_1,q_2)\), then the above condition yields to the orbits joining \(q_1\) to \(q_2\).
The main result of the paper is that the number of orbits of a complete Tonelli Lagrangian system, satisfying the boundary conditions above, is greater than the cuplength of the space \(C_Q([0,1],M)\) of continuous paths \(\gamma :[0,1]\to M\) such that \((\gamma (0),\gamma (1))\in Q\) (the cuplength of a topological space \(X\) is the maximum length of a non-vanishing cup product of elements of degree at least one in the cohomology ring of \(X\)). Moreover, if \(C_Q([0,1],M)\) has infinitely many Betti numbers, there is a sequence of such orbits with diverging action.

MSC:
37J45 Periodic, homoclinic and heteroclinic orbits; variational methods, degree-theoretic methods (MSC2010)
49J15 Existence theories for optimal control problems involving ordinary differential equations
58E99 Variational problems in infinite-dimensional spaces
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Abbondandolo, A.; Schwarz, M., On the Floer homology of cotangent bundles, Comm. pure appl. math., 59, 254-316, (2006) · Zbl 1084.53074
[2] Benci, V., Periodic solutions of Lagrangian systems on a compact manifold, J. differential equations, 63, 135-161, (1986) · Zbl 0605.58034
[3] Buttazzo, G.; Giaquinta, M.; Hildebrandt, S., One-dimensional variational problems, (1998), Clarendon New York
[4] Chang, K.C., Infinite-dimensional Morse theory and multiple solution problems, (1993), Birkhäuser Boston
[5] Cieliebak, K., Pseudo-holomorphic curves and periodic orbits on cotangent bundles, J. math. pures appl. (9), 73, 251-278, (1994) · Zbl 0837.58010
[6] Cieliebak, K.; Séré, E., Pseudo-holomorphic curves and the shadowing lemma, Duke math. J., 99, 41-73, (1999) · Zbl 0955.37039
[7] A. Fathi, Weak KAM theorem in Lagrangian dynamics, 2006, preliminary version
[8] Floer, A.; Hofer, H., Coherent orientations for periodic orbit problems in symplectic geometry, Math. Z., 212, 13-38, (1993) · Zbl 0789.58022
[9] Hofer, H.; Zehnder, E., Symplectic invariants and Hamiltonian dynamics, (1994), Birkhäuser Basel · Zbl 0837.58013
[10] Long, Y., Multiple periodic points of the Poincaré map of Lagrangian systems on tori, Math. Z., 233, 443-470, (2000) · Zbl 0984.37074
[11] R. Mañé, Global variational methods in conservative dynamics, in: 18 Coloquio Brasileiro de Mathemática, IMPA, Rio de Janeiro, 1991
[12] Salamon, D.; Zehnder, E., Morse theory for periodic solutions of Hamiltonian systems and the Maslov index, Comm. pure appl. math., 45, 1303-1360, (1992) · Zbl 0766.58023
[13] Serre, J.P., Homologie singulière des espaces fibrés, Ann. of math., 54, 425-505, (1951) · Zbl 0045.26003
[14] Sullivan, D., Differential forms and the topology of manifolds, (), 37-49
[15] Viterbo, C., Indice de Morse des points critiques obtenus par minimax, Ann. inst. H. Poincaré anal. non linéaire, 5, 221-225, (1988) · Zbl 0695.58007
[16] Weber, J., Perturbed closed geodesics are periodic orbits: index and transversality, Math. Z., 241, 45-82, (2002) · Zbl 1037.53060
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.